[Skip to Content]
[Skip to Content Landing]
Article
January 1992

Corneal Toxicity With an Antibiotic/Steroid—Soaked Collagen Shield

Author Affiliations

Miami, Fla

Arch Ophthalmol. 1992;110(1):20. doi:10.1001/archopht.1992.01080130022013
Abstract

In response to the Clinical Alert1 issued by the American Academy of Ophthalmology in November 1990 regarding corneal complications following the use of antibiotic/steroid—soaked collagen shields, we report a complication following the use of a antibiotic/steroid—soaked collagen shield used after surgery to decrease inflammation and prevent infection.

Report of a Case.  —An 84-year-old white woman underwent an uncomplicated extracapsular cataract extraction with insertion of a posterior chamber intraocular lens in her right eye in September 1990. At the conclusion of the procedure, a 12-hour collagen shield (Bausch & Lomb, Clearwater, Fla) soaked in tobramycin sulfate (40 mg/mL), vancomycin hydrochloride (50 mg/mL), and dexamethasone sodium phosphate (4 mg/mL) was placed on the eye. On the first postoperative day, severe diffuse epithelial and stromal corneal edema was observed, and the intraocular pressure was 10 mm Hg. The patient was treated with 1% topical prednisolone acetate 12 times a day and

First Page Preview View Large
First page PDF preview
First page PDF preview
×